ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO2260

Vedolizumab-Induced Acute Interstitial Nephritis and Acute Tubular Necrosis

Session Information

Category: Trainee Case Report

  • 1602 Pathology and Lab Medicine: Clinical

Authors

  • Muzib, Abdulrahman, Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, Great Neck, New York, United States
  • Parikh, Rushang, Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, Great Neck, New York, United States
  • Bijol, Vanesa, Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, Great Neck, New York, United States
  • Uppal, Nupur N., Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, Great Neck, New York, United States
  • Sachdeva, Mala, Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, Great Neck, New York, United States
Introduction

Vedolizumab is a humanized monoclonal antibody used in the treatment of ulcerative colitis. To date there has been no reported case of vedolizumab associated acute interstitial nephritis (AIN) and acute tubular necrosis (ATN). We report the first such case.

Case Description

A 58 year old female with history of ulcerative colitis on vedolizumab for one year, primary hyperparathyroidism and calcium oxalate nephrolithiasis presents due to acute kidney injury. Patient received her last dose of vedolizumab two months prior. She had been receiving 300mg IV every eight weeks, making her last dose her seventh dose. Her pre-medication creatinine (Cr) was 0.9mg/dL. Approximately one week prior to admission she was found to have a Cr of 2.0 mg/dL. She denied any NSAID, PPI, antibiotic or herbal use. Her physical exam was unremarkable. Her admission labs were notable for a Cr 2.25mg/dL, potassium 3.1mmol/L, bicarbonate 15mmol/L, phosphorus 2.2mg/dL, uric acid 1.3 mg/dL, urinalysis specific gravity 1.011, pH 6.5, glucose 500 mg/dL, small blood, protein 30 mg/dL, negative leukocyte esterase, nitrite negative, 2 RBC, 4 WBC, negative urine culture, and spot protein/cr of 1.1. Further workup revealed urine electrolytes: Cr 39mg/dL, sodium 77mmol/L, potassium 20mmol/L and phosphorus 22.9mg/dL. FePhos was 61% suggesting renal wasting. Serologic workup was negative for ANA, ANCA, nl c3, nl c4 and spep. Renal sonogram showed normal sized kidneys with two nonobstructing calculi in each kidney. Renal biopsy revealed focal degenerative changes in the tubules with flattening of the epithelium consistent with mild ATN. The interstitium had diffuse inflammation with mononuclear cells and frequent eosinophils consistent with AIN. EM showed tubuloreticular inclusions. She was started on prednisone which was tapered over 8 weeks. Creatinine downtrended to 1.1mg/dL

Discussion

Vedolizumab reported AIN and mild ATN has not thus far not been reported. Here we report the first case which seemed to have a cumulative dose response. Whether this patient has a mild proximal RTA due to this medication remains to be elucidated, as the phosphorus wasting could have been due to her primary hyperparathyroidism. Clinicians should be made aware of such reported associations so that both a timely renal biopsy and therapy could be instituted without delay.